September 17, 2008

Buyers of Mucinex and Tylenol Cold...Beware!!

With the cold and flu season approaching, has anyone heard of Guaifenesin or Pseudoepdedrine? These are two common ingredients found in Mucinex and Tylenol Cold. Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat. Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. The combination of guaifenesin and pseudoephedrine is used to treat nasal and sinus congestion, and to reduce chest congestion caused by the common cold, infections, or allergies. However, there should be a warning on the label for ALL of the side effects for these drugs.

I was recently sick with a cold, actually I'm still recovering. I have always taken Mucinex DM but went with another Mucinex product that contained the above drugs. A few days after I started the medication I noticed numbness in my feet, a constant persistent headache, anxiousness, weakness in my hands, chest pain, and a rash that appeared on my arm about 5 days ago. I switched from Mucinex to Tylenol Cold, but the symptoms didnt go away. I went to the doctor yesterday, who told me my blood pressure was elevated (which it has never been in my life). She ordered a blood work up. I thought something was seriously wrong with me. When I got home, I read the ingredients on the box of Tylenol Cold and found that it had the same stuff in it. Then I started doing research and found these side effects (not listed on the box):
  • fast, pounding, or uneven heartbeat
  • severe dizziness, anxiety, restless feeling, or nervousness
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms
  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure).
  • feeling excited or restless
  • sleep problems (insomnia)
  • nausea, vomiting, or stomach upset
  • mild loss of appetite
  • warmth, tingling, or redness under your skin
  • skin rash or itching
  • dizziness or persistent headache
I have never had a reaction to any type of cold medicine, which is why I thought my body was trying to warn me about something serious going on inside. It really scared me. Thank God for the Internet. If you are experiencing the same types of side effects secondary to taking medication with these 2 ingredients, stop taking it at once. Wait a few days to see what happens with your symptoms before calling a doctor. I stopped taking the medication and noticed a change immediately. I don't know about you but a stuffy nose is much easier to deal with then any one of the above side effects. Is the cure really better than the problem? Not in this case!!

4 comments:

Brenda ND said...

I'm a big user of Mucinex. I appreciate the warning.

Eric said...

My god! Thank you for this post. I was about 10 minutes from going to the emergency room at 4:30 AM. It's almost as if your symptom list was taken telepathically from my brain.

At least a lot of the anxiety is gone now :)

Lori said...

Thank God for the Internet...you wouldnt believe how many people read this post. It must happen alot. They need to take that stuff off the market or give a full warning sign. Im glad I could help:)

michelle flowers said...

Has anyone out there experienced numbness, dizziness, slurred speech, confusion, dry mouth, or any other unusual symptoms from taking mucinex dm? If so, get a hold of me. I am talking to lawyers right now and trying to get people together to corroborate that this is something they have experienced. I think there may be a link between mucinex dm and hypoglycemia. If there is, this is something the public has a right to know about. Thank you. Michelle.